Tornadoes · United States · Nebraska · 2010

EF0 tornado, Alliance, Nebraska, May 24, 2010

This EF0 tornado ran 0.3 miles across Box Butte County on May 24, 2010, touching down at 2:11 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2010
Touchdown
2:11 PM MDT (20:11 UTC)
Lifted
2:30 PM MDT (20:30 UTC)
On the ground
19 minutes
Path length
0.3 miles (0.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Box Butte County
Touchdown point
42.202, -103.018
Lift-off point
42.202, -103.018
Record number
1005241411-01

What the Weather Service recorded

On May 24th a strong cold front was moving eastward through the area. During the late morning warnings were already being issued for the NE Panhandle. By mid-afternoon the cold front had pushed far enough eastward to move the activity out of our area. After the dust had settled, 3 tornado warnings and 14 severe t-storm warnings had been issued. Wind gusts of over 70 mph, and hailstones of up to four inches were reported. Highway 30 from mile marker 87 to 95 was briefly closed due to downed power lines. According to the Kimball County Sheriff, the storm caused an estimated five million dollars damage to the Kimball area.

Tornado reported by public and relayed by KCOW radio. Estimated duration, path length and width due to no storm survey being performed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at May 24, 1:22 PM MDT, 49 minutes earlier.

Area forecast discussion, May 24, 1:22 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
122 PM MDT MON MAY 24 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
TONIGHT...PRIMARY CHALLENGES WILL BE FREEZING TEMPERATURES AND
TIMING OF DECREASING WINDS. STRONG NEGATIVELY TILTED UPPER TROUGH
MOVES INTO WESTERN SOUTH DAKOTA THIS EVENING THEN TO WESTERN NORTH
DAKOTA BY MORNING. APPEARS THE SURFACE THROUGH 700 MB PRESSURE
GRADIENT WILL WEAKEN ENOUGH THIS EVENING TO ALLOW THE HIGH WIND
WARNING TO EXPIRE EARLY TO MID EVENING. WILL LEAVE THE HIGH WIND
WARNING IN PLACE AND PASS ON TO THE EVENING SHIFT THEY MAY NEED TO
EXTEND THE HIGH WIND WARNING A FEW HOURS AS GRADIENTS MAY TAKE
LONGER TO WEAKEN.

STRONG COLD AIR ADVECTION OVERNIGHT AND WITH EXPECTED DECREASE IN
MIXING LATE TONIGHT...LOW TEMPERATURES IN THE MID 20S TO UPPER 30S
ANTICIPATED WITH CLEARING SKIES. HAVE ALREADY ISSUED A SPECIAL
WEATHER STATEMENT ABOUT THE COLD TEMPERATURES EXPECTED TONIGHT. THE
EVENING SHIFT MAY NEED TO ISSUE A FROST OR FREEZE HIGHLIGHT FOR
TONIGHT BUT WILL HOLD OFF FOR NOW WITH OUR HIGH WIND WARNING IN
EFFECT.

TUESDAY...SOUTHWEST FLOW ALOFT PREVAILS. WILL NEED TO WATCH FOR
ISOLATED THUNDERSTORMS TO DEVELOP IN THE AFTERNOON ALONG THE
INVERTED SURFACE TROUGH FROM CENTRAL COLORADO NORTHWARD ACROSS
THE INTERSTATE 25 CORRIDOR.

TUESDAY NIGHT...SHORTWAVE TROUGH MOVES NORTHEAST ACROSS EASTERN
COLORADO THUS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
OUR FAR SOUTHEAST WYOMING AND SOUTHWEST NEBRASKA COUNTIES AFTER
MIDNIGHT...DRY ELSEWHERE.

WEDNESDAY...SOUTHWEST FLOW ALOFT CONTINUES. LOW LEVEL WINDS WILL BE
SOUTHEAST ADVECTING IN ABUNDANT LOW LEVEL MOISTURE ALONG AND EAST OF
THE LARAMIE RANGE. EXPECT TO SEE ISOLATED TO SCATTERED AFTERNOON
THUNDERSTORMS ALONG AND EAST OF THE LARAMIE RANGE IN LOW LEVEL
MECHANICAL UPSLOPE LIFT AND DIFFERENTIAL HEATING.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
THE 12Z NUMERICAL GUIDANCE IS IN GENERAL AGREEMENT WITH SYNOPTIC
PATTERN DURING THIS FORECAST PERIOD. MAINTAINED THE ECMWF SOLUTION
FOR THE STRENGTH AND TIMING OF THE NEXT UPPER TROUGH MOVING INTO
THE WRN STATES. SWLY FLOW ALOFT WILL CONTINUE WEDNESDAY THROUGH
SATURDAY BETWEEN THE HIGH AMPLITUDE RIDGE OVER THE PLAINS AND
TROUGH TO THE WEST. ABOVE NORMAL TEMPERATURES WILL LEAD TO A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EAST AND NORTH OF
THE LARAMIE RANGE AS THE AIR MASS BECOMES UNSTABLE. MID LEVEL
MOISTURE WILL ALSO BE PRESENT DURING THIS TIME. FOR THURSDAY...
SIMILAR CONDITIONS WILL OCCUR...HOWEVER LATE DAY THUNDERSTORMS
WILL BE LIMITED TO THE NRN CWA. WARMEST TEMPERATURES OF THE SEASON
THUS FAR WILL THURSDAY AND FRIDAY AS A STRONG THERMAL RIDGE BECOMES
ESTABLISHED OVER THE ROCKIES AND GREAT PLAINS. A GRADUAL INCREASE
IN THUNDERSTORM COVERAGE WILL OCCUR FRIDAY AS THE WEST COAST UPPER
TROUGH MOVES INLAND WITH S TO SW DIVERGENT FLOW ALOFT OVER THE
CWA. A PACIFIC COLD FRONT WILL MOVE ACROSS THE FORECAST AREA
SATURDAY AS THE UPPER TROUGH AXIS MOVES INTO WRN WY. THIS WILL
TRIGGER SHOWERS AND LATE DAY THUNDERSTORMS OVER MUCH OF THE AREA.
COOLER TEMPERATURES WILL ALSO OCCUR ACROSS THE CWA. WLY FLOW WILL
OCCUR ALOFT SUN AS THE UPPER TROUGH MOVES ACROSS THE FORECAST AREA
AND WEAKENS. TEMPERATURES WILL BEGIN TO MODERATE SUNDAY.

&&

.AVIATION...18Z TAF ISSUANCE
CONVECTION WILL CONTINUE ALONG AND EAST OF THE LARAMIE RANGE...WITH
THE STRONGEST CELLS OVER THE NEB PANHANDLE PRODUCING MVFR AND
TURBULENCE AS WELL AS HAIL AND STRONG WINDS. WINDS OUTSIDE THE
CONVECTION WILL BE SHIFTING FROM EASTERLY TO WESTERLY AS A STRONG
COLD FRONT PUSHES EAST ACROSS THE AREA THIS AFTERNOON AND EARLY
EVENING. SUSTAINED WINDS OF 30 TO 50 MPH WILL DEVELOP BEHIND THE
FRONT WITH GUSTS AS HIGH AS 65 MPH. HIGHER TERRAIN OF SNOWY AND
SIERRA MADRE RANGES WILL BE OBSCURED IN SNOW SHOWERS THIS AFTERNOON.
WINDS WILL DIMINISH LATER TONIGHT WITH THE RELAXING PRESSURE GRADIENT.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS WILL INCREASE TODAY AS A
STRONG COLD FRONT MOVES EAST ACROSS THE DISTRICT WITH STRONG WEST
WINDS AND DECREASING RELATIVE HUMIDITIES THROUGH THIS EVENING.
FORTUNATELY...GROUND FUELS ARE MOIST FROM THE RECENT RAINS. MINIMAL
FIRE WEATHER CONCERNS TUESDAY AND WEDNESDAY DUE TO INCREASING RELATIVE
HUMIDITIES AND LIGHTER WINDS.

&&

.HYDROLOGY...WILL CONTINUE TO MONITOR THE UPPER NORTH PLATTE RIVER
AND THE ENCAMPMENT RIVER NEAR SARATOGA AND ENCAMPMENT WITH THE
ENCAMPMENT RIVER RISING INTO MONITORING STAGE LAST NIGHT. THE LITTLE
SNAKE RIVER IN SOUTHWEST CARBON COUNTY HAS FALLEN WELL BELOW
MONITORING STAGE TODAY AS COLDER AIR MOVES INTO THE AREA...LIMITING
SNOW MELT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 PM MONDAY FOR WYZ101-WYZ102-WYZ103-
     WYZ105-WYZ106-WYZ107-WYZ108-WYZ110-WYZ111-WYZ112-WYZ114-
     WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
     HIGH WIND WATCH UNTIL 6 PM MONDAY FOR WYZ104-WYZ109-WYZ113.
NE...HIGH WIND WARNING UNTIL 8 PM MONDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...RUBIN
LONG TERM/AVIATION...JAMSKI
SEVERE WEATHER OPERATIONS...TEAM CHEYENNE
Hazardous weather outlook, May 24, 10:57 AM MDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 AM MDT MON MAY 24 2010

WYZ103>106-109>118-251200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1057 AM MDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH WIND WARNING FOR MOST OF SOUTH CENTRAL WYOMING...
SOUTHEAST AND EAST CENTRAL WYOMING FROM LATE THIS MORNING THROUGH
800 PM THIS EVENING.

A STRONG COLD FRONT WILL MOVE QUICKLY EAST ACROSS AREAS WEST OF THE
LARAMIE RANGE LATE THIS MORNING AND EARLY THIS AFTERNOON.
SHOWERS AND SCATTERED THUNDERSTORMS...A FEW STRONG WITH SMALL HAIL
AND LOCALLY HEAVY RAIN...MAINLY FROM THE SNOWY RANGE NORTHWARD TO
THE SHIRLEY BASIN. AS THE SNOW LEVEL DROPS TO AROUND 6500 FEET...
THE RAIN WILL CHANGE TO SNOW SHOWERS WITH SNOW ACCUMULATIONS UP
TO AN INCH ON GRASSY SURFACES.

STRONG WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH WILL OCCUR
IN THE WAKE OF THE STRONG COLD FRONT FROM LATE THIS MORNING THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY AND
WEDNESDAY AND AGAIN FRIDAY AND SATURDAY.

SNOW MELT RUNOFF IS EXPECTED ALONG AREA STREAMS AND RIVERS
WEDNESDAY AFTERNOON THROUGH SATURDAY MORNING. EXPECT SIGNIFICANT
ADDITIONAL RISES ALONG MANY CREEKS AND RIVERS WEDNESDAY AFTERNOON
THROUGH SATURDAY MORNING. ANY PRECIPITATION THAT FALLS DURING
THIS PERIOD WILL CAUSE EVEN HIGHER RIVER RISES TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. PLEASE
CALL OR SEND IN YOUR WEATHER REPORTS...INCLUDING HAIL AND WIND
REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-251200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1057 AM MDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS MORNING
AND THIS AFTERNOON ACROSS EASTERN SIOUX...DAWES...BOX BUTTE AND
EASTERN MORRILL COUNTIES OF WESTERN NEBRASKA...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR SOUTHEAST WYOMING EAST OF A LINE FROM
DOUGLAS TO KIMBALL. THERE IS A HIGH WIND WARNING FOR MOST OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE FROM LATE THIS MORNING
THROUGH 800 PM THIS EVENING.

A STRONG COLD FRONT WILL MOVE QUICKLY EAST ACROSS SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON. SCATTERED
THUNDERSTORMS...SOME STRONG TO SEVERE WILL DEVELOP FROM LATE THIS
MORNING THROUGH THIS AFTERNOON ALONG AND EAST OF THE COLD
FRONT...MAINLY EAST OF A LINE FROM DOUGLAS TO KIMBALL.

THE PRIMARY THREATS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL
OVER ONE INCH IN DIAMETER...DAMAGING WINDS IN EXCESS OF 60
MPH...AND POSSIBLY ISOLATED TORNADOES. THUNDERSTORM MOVEMENT WILL
BE TO THE NORTH AT 40 TO 50 MPH.

STRONG WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 65 MPH WILL OCCUR
IN THE WAKE OF THE STRONG COLD FRONT THIS AFTERNOON THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS TUESDAY AND
WEDNESDAY AND AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EARLY THIS
EVENING ACROSS EASTERN WYOMING. PLEASE CALL OR SEND IN YOUR WEATHER
REPORTS...INCLUDING HAIL AND WIND REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, May 24, 12:46 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     TSTM WND DMG     E SCOTTSBLUFF           41.87N 103.66W
05/24/2010                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            TREE KNOCKED DOWN ON EAST SIDE OF CITY.

1220 PM     TSTM WND DMG     1 E MINATARE            41.81N 103.48W
05/24/2010                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            A POWER POLE DOWN ALONG HIGHWAY 26.

&&

HUTCHEON
Local storm report, May 24, 1:14 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
114 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
05/24/2010  M61.00 MPH       CHEYENNE           NE   ASOS

&&

HUTCHEON
Special weather statement, May 24, 1:15 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT MON MAY 24 2010

WYZ101-102-107-242000-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-
115 PM MDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CONVERSE...NORTHERN
PLATTE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 200 PM MDT...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLENDO...OR 26 MILES SOUTHEAST OF DOUGLAS...
MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
SHAWNEE AND LOST SPRINGS AROUND 135 PM MDT.
MANNING RANCH AROUND 155 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Local storm report, May 24, 1:21 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
05/24/2010  E70.00 MPH       CHEYENNE           NE   EMERGENCY MNGR

&&

HUTCHEON
Local storm report, May 24, 1:33 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             6 SW DALTON             41.35N 103.05W
05/24/2010  E1.00 INCH       CHEYENNE           NE   PUBLIC

0123 PM     NON-TSTM WND GST E CHEYENNE              41.15N 104.79W
05/24/2010  E70.00 MPH       LARAMIE            WY   PUBLIC

            INTERSTATE 25 MILE MARKER 11...WIND GUST ASSOCIATED WITH
            COLD FRONTAL PASSAGE.

0124 PM     HAIL             6 W CRAWFORD            42.69N 103.53W
05/24/2010  E2.75 INCH       SIOUX              NE   LAW ENFORCEMENT

            GOLFBALL TO BASEBALL SIZED HAIL ALONG HIGHWAY 20.

&&

HUTCHEON
Local storm report, May 24, 2:02 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
202 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             CRAWFORD                42.69N 103.41W
05/24/2010  E1.75 INCH       DAWES              NE   LAW ENFORCEMENT

            MARBLE TO GOLFBALL SIZED HAIL.

0142 PM     HEAVY RAIN       BRIDGEPORT              41.67N 103.10W
05/24/2010  E0.75 INCH       MORRILL            NE   TRAINED SPOTTER

            0.75 INCH RAIN IN 5 MINUTES...MARBLE SIZED HAIL AS WELL.

0145 PM     HAIL             CRAWFORD                42.69N 103.41W
05/24/2010  M2.00 INCH       DAWES              NE   TRAINED SPOTTER

            GOLFBALL TO HENS EGG SIZED HAIL FROM 145 TO 150 PM MDT.

0154 PM     NON-TSTM WND GST 11 SSE HORSE CREEK      41.26N 105.10W
05/24/2010  E70.00 MPH       LARAMIE            WY   TRAINED SPOTTER

            ASSOCIATED WITH COLD FRONT PASSAGE.

&&

HUTCHEON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

8.2 hours before the tornado, 208 km from the path. May 24, 2010.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN 0, lifted condensation level 501 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 208 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
3.2 K/km

Open this sounding in Storm Lab

The surface observations

Alliance (AIA), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 189 km away, was scanning. The volume nearest the touchdown began at 20:09 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2010 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 24, 2010

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2411:34 AM MDTEF0Kimball, NE0.575
May 2412:11 PM MDTEF0Scotts Bluff, NE0.350
May 2412:16 PM MDTEF0Scotts Bluff, NE0.350
May 2412:38 PM MDTEF0Kimball, NE0.3100
May 241:24 PM MDTEF2Meade, SD22.3440$100,000
May 242:30 PM CDTEF1Walsh, ND3.050
May 242:48 PM CDTEF0Marshall, MN4.050
May 242:00 PM MDTEF0Meade, SD4.9100
May 243:29 PM CDTEF0Barnes, ND0.110
May 242:34 PM MDTEF2Perkins, SD22.9440$100,000
May 243:48 PM CDTEF0Norman, MN1.020
May 242:55 PM MDTEF2Perkins, SD8.2440$100,000
May 243:34 PM MDTEF0Perkins, SD0.130$500
May 246:05 PM CDTEF1Grant, ND1.640$25,000
May 248:09 PM CDTEF0Sioux, ND1.435$5,000
May 248:29 PM CDTEF0Hansford, TX3.1100$6,000
May 248:37 PM CDTEF0Hansford, TX0.225
May 248:47 PM CDTEF0Hansford, TX0.425
May 248:48 PM CDTEF0Woodward, OK0.230
May 248:56 PM CDTEF0Hansford, TX0.125
May 249:00 PM CDTEF1Kidder, ND2.470$250,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.